Citalopram serum and milk levels in mother and infant during lactation

Ther Drug Monit. 2006 Feb;28(1):2-4. doi: 10.1097/01.ftd.0000187972.02624.2e.

Abstract

We present a case of intensified therapeutic drug monitoring (TDM) of citalopram in mother and newborn infant after clinically observed selective serotonin reuptake inhibitor (SSRI)-associated symptoms 2 weeks until 2 months after delivery. The SSRI-associated symptoms observed in the infant (up to 3 weeks after delivery) were irregular breathing, sleep disorders, hypotonia, and hypertonia. We conclude that the SSRI-associated symptoms in the infant represent citalopram withdrawal effects rather than side effects caused by breastfeeding. This case illustrates the importance of a flexible TDM program and a multidisciplinary approach in a hospital setting to deal with cases of drug-associated adverse effects, such as SSRI withdrawal effects.

Publication types

  • Clinical Conference

MeSH terms

  • Adult
  • Citalopram / adverse effects*
  • Citalopram / blood
  • Citalopram / metabolism
  • Drug Monitoring / methods*
  • Female
  • Humans
  • Infant, Newborn
  • Lactation / metabolism*
  • Male
  • Milk, Human / chemistry*
  • Neonatal Abstinence Syndrome / diagnosis
  • Neonatal Abstinence Syndrome / etiology*
  • Neonatal Abstinence Syndrome / physiopathology
  • Serotonin Uptake Inhibitors / adverse effects*
  • Serotonin Uptake Inhibitors / blood
  • Serotonin Uptake Inhibitors / metabolism

Substances

  • Serotonin Uptake Inhibitors
  • Citalopram